Alert archive / Montana / Snow Advisories in 2008

Snow Advisory 39, NWS Missoula, MT

April 9, 20084 counties in Montana

NWS Missoula, MT issued this snow advisory at Apr 9, 2008, 9:00 PM MDT for 4 counties in Montana. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2008, 9:00 PM MDT (03:00 UTC)
Expired
Apr 9, 2008, 11:16 PM MDT
In force
2 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2548 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 100300
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
900 PM MDT WED APR 9 2008


MTZ007-100600-
/O.NEW.KMSO.SN.Y.0039.080410T0300Z-080410T0600Z/
BUTTE/BLACKFOOT REGION-
900 PM MDT WED APR 9 2008

...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

A SLOW MOVING BAND OF SNOW SHOWERS WILL BE MOVING THROUGH THE
BUTTE BLACKFOOT REGION THIS EVENING. SOME OF THE EMBEDDED SNOW
SHOWERS ARE PRODUCING HEAVY SNOWFALL. TOTAL ACCUMULATIONS OF 2 TO
4 INCHES CAN BE EXPECTED BY MIDNIGHT TONIGHT. LOCATIONS IMPACTED
WILL INCLUDE HIGHWAY 1 FROM PHILLIPSBURG TO ANACONDA AND THE
BUTTE AREA GOING OVER HOMESTAKE PASS.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
1 follow-up statement
000 
WWUS45 KMSO 100516
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1116 PM MDT WED APR 9 2008

MTZ007-100630-
/O.CAN.KMSO.SN.Y.0039.000000T0000Z-080410T0600Z/
BUTTE/BLACKFOOT REGION-
1116 PM MDT WED APR 9 2008

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE SNOW
ADVISORY. THE SYSTEM RESPONSIBLE FOR THE MODERATE SNOWFALL AMOUNTS
HAS MOVED EAST OF THE AREA.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Apr 9, 9:00 PM MDT, 0 minutes earlier.

Area forecast discussion, Apr 9, 9:00 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
900 PM MDT WED APR 9 2008

.UPDATE...ISSUED A SNOW ADVISORY FOR SOUTHWEST MONTANA FOR
TONIGHT.

&&

.DISCUSSION...HAVE RECEIVED SPOTTER REPORTS IN SOUTHWEST MONTANA
OF 2 TO 3 INCHES PER HOUR SNOWFALL ACCUMULATIONS OUT OF A SLOW
MOVING LINE OF SHOWERS. THESE SHOWERS WILL CONTINUE TO SLOWLY MOVE
OFF TO THE WEST AND SOUTHWEST TONIGHT. 2 TO 4 INCHES OF NEW SNOW
ACCUMULATION WILL BE POSSIBLE AS THESE SHOWERS PASS. PLEASE REFER
TO WWW.WEATHER.GOV/MISSOULA FOR SPECIFIC INFORMATION ABOUT THE
SNOW ADVISORY.

&&

AVIATION...SHOWERS WILL CONTINUE TONIGHT IN WESTERN AND
SOUTHWESTERN MONTANA. BUTTE WILL HAVE LOWERED CEILING AND
VISIBILITIES THROUGH MIDNIGHT TONIGHT AS SHOWERS PASS.
SNOW SHOWERS WILL KEEP MOUNTAINS AND PASSES IN NORTHCENTRAL IDAHO
AND WESTERN MONTANA OBSCURED THROUGH THROUGHOUT THE EVENING AS
WELL. CONDITIONS ARE EXPECTED TO IMPROVE ACROSS WESTERN MONTANA
AND LEMHI COUNTY AS SHOWERS DIMINISH AFTER DARK. HOWEVER...THE
IDAHO PANHANDLE MAY MAINTAIN SUFFICIENT MOISTURE AND INSTABILITY
FOR THE CONTINUATION OF PRECIPITATION OVERNIGHT...AND SUBSEQUENT
TERRAIN OBSCUREMENT. MORE SHOWERS ARE EXPECTED AGAIN THURSDAY
UNDER THE NORTHWEST FLOW ALOFT...AGAIN HIGHER TERRAIN WILL
IMPACTED MOST.

&&

.PREV DISCUSSION... /ISSUED 749 PM MDT WED APR 9 2008/

UPDATE...RAISED POPS AND QPF AMOUNTS IN PORTIONS OF WEST AND
SOUTHWEST MONTANA.

DISCUSSION...RADAR AND SATELLITE IMAGERY CONTINUE TO SHOW
SHOWERS MOVING EASTWARD THROUGH SOUTHWEST MONTANA THIS EVENING.
SLOW MOVING SHOWERS WILL HAVE THE POTENTIAL TO PRODUCE LIGHT SNOW
ACCUMULATIONS AND REDUCED VISIBILITIES FOR THE NEXT FEW HOURS. AS A
RESULT INCREASED POPS AND GPF AMOUNTS IN PORTIONS IF WESTERN AND
SOUTHWESTERN MONTANA FOR THIS EVENING. MORE UPDATES TO THE
FORECAST WILL BE POSSIBLE AS CONDITIONS CONTINUE TO CHANGE.

PREV... /ISSUED 301 PM MDT WED APR 9 2008/

DISCUSSION...A NORTHWEST FLOW ALOFT WILL PUSH A WEATHER
DISTURBANCE AND ADDITIONAL COOL AIR ACROSS NORTHCENTRAL IDAHO AND
WESTERN MONTANA LATE TONIGHT AND THURSDAY MORNING. THERE APPEARS
TO BE SUFFICIENT MOISTURE...ENERGY TO SUPPORT A BRIEF PERIOD OF
LIGHT TO MODERATE SNOW IN THE CLEARWATERS...CAMAS
PRAIRIE...BITTERROOTS IN THE MOUNTAINS OF NORTHWEST MONTANA
THURSDAY MORNING. HOWEVER...GIVEN SPEED OF THE SYSTEM IT APPEARS
SNOW AMOUNTS SHOULD REMAIN AT OR BELOW SNOW ADVISORY AMOUNTS AND
THUS NO HEADLINE HAS BEEN ISSUED AT THIS TIME. THE NORTHWEST FLOW
ALOFT WILL SUPPORT A COOL...MOIST AND UNSTABLE ATMOSPHERE THURSDAY
AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE BELOW NORMAL
THURSDAY. HIGH PRESSURE SHOULD BEGIN TO BUILD OVER THE REGION
FRIDAY.

SATURDAY THROUGH MONDAY...EXPECT THE WARMEST WEEKEND OF THE YEAR
SO FAR. ALL MODELS CONTINUE TO SHOW A BUILDING RIDGE THROUGH
MONDAY. THUS CONFIDENCE IS HIGH FOR A DRY AND WARM
WEEKEND...TEMPERATURES APPROACHING THE 70S BY SUNDAY.

TUESDAY AND WEDNESDAY...MODELS CONTINUE TO FLIP FLOP FROM RUN TO RUN
ON HOW TO HANDLE THE REST OF NEXT WEEK. THE GFS IS NOW TRYING TO
DEVELOP A CLOSED LOW TO OUR SOUTHWEST. THE ECMWF AND NOW
CANADIAN ARE INDICATING MORE OF A TROFINESS SOLUTION. IN ANY CASE
THE RIDGE WILL HAVE BROKEN DOWN AND A RETURN TO COOLER
TEMPERATURES AROUND NORMAL WITH SOMEWHAT OF AN UNSTABLE SOLUTION.
THUS HAVE KEPT A SLIGHT CHANCE TO LOW CHANCE OF
PRECIPITATION...ESPECIALLY IN THE MOUNTAINS AS CONFIDENCE IS NOT
HIGH ENOUGH TO GO ANY HIGHER OR LOWER.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR BUTTE/BLACKFOOT
     REGION.

ID...NONE.
&&

SHORT TERM...KITSMILLER
LONG TERM....BAUCK/RPN
AVIATION...KITSMILLER
Hazardous weather outlook, Apr 9, 1:52 PM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
152 PM MDT WED APR 9 2008

IDZ005-006-MTZ004-006-101100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
152 PM MDT WED APR 9 2008 /1252 PM PDT WED APR 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER SYSTEM WILL PUSH INTO IDAHO AND WESTERN MONTANA LATE
TONIGHT AND THURSDAY. THIS WEATHER SYSTEM HAS THE POTENTIAL TO
PRODUCE 2 TO 4 INCHES OF SNOW OVER THE MOUNTAIN PASSES AND IN
AREAS SUCH AS PIERCE...HEADQUARTERS...HAUGAN AND POWELL BY MID DAY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-101100-
OROFINO/GRANGEVILLE REGION-
1252 PM PDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER SYSTEM WILL PUSH INTO IDAHO LATE TONIGHT AND THURSDAY MORNING.
THIS WEATHER SYSTEM HAS THE POTENTIAL TO PRODUCE 1 TO 3 INCHES OF
SNOW IN THE CAMAS PRAIRIE AND WHITE BIRD SUMMIT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Snow Advisories in Montana, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.